Alert archive / Iowa / River Flood Warnings in 2018

River Flood Warning 123, NWS Quad Cities, IA

October 1, 2018Buchanan County, Linn County, Iowa

NWS Quad Cities, IA issued this river flood warning at Oct 1, 2018, 9:41 PM CDT for Buchanan County, Linn County, Iowa. It took effect at Oct 2, 2018, 4:25 AM CDT. It was in force for 56 hr.

The area

The counties it named.

The facts

Issued
Oct 1, 2018, 9:41 PM CDT (02:41 UTC)
In effect from
Oct 2, 2018, 4:25 AM CDT
Expired
Oct 4, 2018, 12:01 PM CDT
In force
56 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
Minor

Counties Buchanan County, IA, Linn County, IA

The radar

The Quad Cities radar (KDVN), 120 km from the middle of the area, began a volume at 02:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Wapsipinicon River at Independence (IDPI4). The gauge peaked at 13.27 ft at Oct 2, 2018, 11:00 AM CDT.

actionminormoderate6810121410/0210/0310/0410/05
Action stage
10 ft
Minor stage
12 ft
Moderate stage
13 ft
Major stage
15 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05421000, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this river flood warning went out at Oct 1, 6:40 PM CDT, 3 hours 1 minute earlier.

Area forecast discussion, Oct 1, 6:40 PM CDT, 3 hours 1 minute before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
640 PM CDT Mon Oct 1 2018

...00Z AVIATION UPDATE...

.SYNOPSIS...
Issued at 340 PM CDT Mon Oct 1 2018

A strong warm front was located just south of Interstate 80 and
continued to push slowly northward. Quite the temperature contrast
with readings ranging from the 50s along Highway 20 to around 80
in our far southern cwa. Elevated thunderstorms have been on-
going for much of the day from Waterloo and Independence northeast
into se MN and southern/central WI, due to a strengthening
moisture transport.

3 hrly pres falls of 4mb were noted in northeast IA and into
southern WI. Effective bulk shear had increased to 40-50 knots
with SBCAPES of 2000 J/kg along the IA/MO border. Mid level lapse
rates of 7.5 C/km. Weak low pressure was situated in south-central
Iowa. Severe weather parameters were gradually coming together
across the area with a slight risk for severe storms over most of
the cwa for late this afternoon and evening.

&&

.SHORT TERM...(This Evening through Tuesday)
ISSUED AT 340 PM CDT Mon Oct 1 2018

Severe weather threat late this afternoon and evening mainly in
the 4 pm to 10 pm time frame.

Tonight: Low pressure will push into eastern IA this evening with
the warm front pushing to probably between I-80 and Highway 30.
Backed winds along and north of the warm front may support several
supercells and a tornado or two but minimal SBCAPE may be a
limiting factor. Otherwise, there is a risk for large hail and 50
kt winds at 500 mb would aid damaging wind potential especially
in bowing/linear segments. After midnight the surface low pushes
eastward into southern Lower MI with a weak cold front moving
across the cwa. This will diminish and then end the rain. Minimum
temperatures will range from around 50 at Independence to the
lower 60s in our far south.

Tuesday: Mostly cloudy with a dry day and highs ranging from the
mid 60s north to the mid to upper 70s south.

.LONG TERM...(Tuesday Night through Monday)
ISSUED AT 340 PM CDT Mon Oct 1 2018

Very active weather pattern with the potential for at least
several inches of rainfall, and strong to severe storms possible.

Wednesday: A 992mb surface low is forecast to track through
northern Minnesota, resulting in an increasing pressure gradient
over Iowa and Illinois, and sustained southwest winds of 20-25 mph
with 35-40 mph gusts. Forecast soundings display around 40 kts
near the top of the mixed layer which is between 875-900mb through
most of the afternoon. Additionally, the flow in the surface to
850mb layer is close to unidirectional. Current forecast remains
below Wind Advisory criteria, but it's something will have to
monitor.

Wednesday Temperatures and Wildfire Risk:

Aside from the winds, we'll have very warm temperatures with highs
in the 80s. The high temperatures and gusty winds will increase
the risk for wildfire starts in cured agricultural fields. But
recent rain and afternoon humidity at or above 50% should preclude
the need for a Red Flag Warning.

Thursday through Monday: Highly amplified blocked pattern with a
deep trough anchored in the western United States, and ridge in
the eastern states. Chilly temperatures will be found in the west
with warm readings in the east. The battle ground between these
two airmasses will be located in the Midwest in the form of a
meandering southwest- northeast frontal boundary. Short waves
rounding the trough will travel in the flow into the our area,
providing rounds of showers and thunderstorms. Moisture from the
western Gulf of Mexico will continue to feed into the Midwest, in
combination with moisture from Tropical Storm Rosa located near
Baja California and moving northeast into the Southern Rockies
over the next several days.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday Evening)
ISSUED AT 632 PM CDT Mon Oct 1 2018

Showers and isolated storms will continue to sag south across
the terminals through this evening with a cold front.
Conditions will be IFR/MVFR in the precipitation, and then
expected to remain so afterwards into Tuesday morning with
northerly winds and cooler air over moist grounds. Low
potential for pockets of LIFR ceilings. Conditions expected
to improve to higher MVFR to VFR Tuesday afternoon with light
winds.

&&

.HYDROLOGY...
Issued at 340 PM CDT Mon Oct 1 2018

Minor to moderate flooding was ongoing in portions of the MS River
and several tributaries. Major flooding was occurring on the
Wapsipinicon River at De Witt. Flooding is also expected on
portions of the Pecatonica and Rock Rivers.

Additional rounds of heavy rainfall is expected as the week
progresses and into next week, as the weather pattern remains
locked in place through the middle of October.

&&

.CLIMATE...
ISSUED AT 340 PM CDT Mon Oct 1 2018

Week 2 October 9-15...

Global models indicate the blocked pattern to remain, with the
deep trough in the west and ridge in the east. This keeps the
nearly stalled southwest-northeast frontal boundary stalled in our
area. The Climate Prediction Center has the dvn cwa with normal
temperatures but well above normal rainfall, centered over all of
Iowa and vicinity states. This would keep river flooding going or
even worsen the flooding and keep soils very saturated.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Haase
SHORT TERM...Haase
LONG TERM...Haase
AVIATION...McClure
HYDROLOGY...Haase
CLIMATE...Haase
Hazardous weather outlook, Oct 1, 11:25 AM CDT, 10 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
1125 AM CDT Mon Oct 1 2018

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-021630-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
1125 AM CDT Mon Oct 1 2018

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Severe thunderstorms are expected to develop late this afternoon
across eastern Iowa and much of northern Illinois then diminish
late in the evening. The primary risks will be damaging winds and
large hail. Isolated tornadoes will also be possible. The storms
will be moving rapidly eastward at 35 to 45 mph. The main timing
of the severe weather potential is between 4 PM and 10 PM. The
Storm Prediction Center has placed a slight risk for severe storms
over much of the outlook area. The storms will also  have the
capability of producing locally heavy rainfall of up to at least
an inch.

Area rivers are experiencing flooding. Please see the
latest Flood Statements and Flood Warnings for details.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Southwest wind gusts between 35 to 40 mph are forecast from late
Wednesday morning through the afternoon. The strong winds combined
with very warm temperatures will increase the risk for wildfire
starts in cured agricultural fields. If a fire were to ignite, it
would spread rapidly.

There are chances for thunderstorms Wednesday night through
Friday night, and again Saturday night into Sunday. There is a
marginal risk of severe storms Wednesday evening, northwest of an
Orangeville, Illinois to Keosauqua, Iowa line. Several inches of
rain are possible, which would lead to rises on area rivers and
another round of river flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed late this afternoon and evening
especially from 4 pm to 10 pm.

Haase

In the hours before

Local storm report, Oct 1, 5:20 PM CDT, 4 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
520 PM CDT MON OCT 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0520 PM     HEAVY RAIN       2 WNW DUBUQUE           42.52N 90.72W
10/01/2018  M2.25 INCH       DUBUQUE            IA   TRAINED SPOTTER

            PONDING OF WATER IN GRASS.

&&

DC
Local storm report, Oct 1, 5:34 PM CDT, 4 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
534 PM CDT MON OCT 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     FLASH FLOOD      NEW VIENNA              42.55N 91.12W
10/01/2018                   DUBUQUE            IA   EMERGENCY MNGR

            WATER FROM COFFEE CREEK BACKED UP INTO THE
            POST OFFICE IN NEW VIENNA.

&&

ARG
Local storm report, Oct 1, 6:09 PM CDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
609 PM CDT MON OCT 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HEAVY RAIN       4 SSW CUTSHAW BRIDGE ST 42.48N 92.07W
10/01/2018  M4.42 INCH       BUCHANAN           IA   TRAINED SPOTTER

&&

DC
Local storm report, Oct 1, 6:11 PM CDT, 3 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
611 PM CDT MON OCT 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLASH FLOOD      MANCHESTER              42.49N 91.46W
10/01/2018                   DELAWARE           IA   EMERGENCY MNGR

            WATER OVER THE ROADS IN THE COUNTY.

&&

DC
Local storm report, Oct 1, 6:20 PM CDT, 3 hours 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
620 PM CDT MON OCT 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0616 PM     FLASH FLOOD      1 E DUBUQUE             42.51N 90.67W
10/01/2018                   DUBUQUE            IA   TRAINED SPOTTER

            STREET FLOODING WITH WATER PUSHING MANHOLE COVERRS OFF.

&&

DC
Local storm report, Oct 1, 8:32 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
832 PM CDT MON OCT 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     FLASH FLOOD      MANCHESTER              42.49N 91.45W
10/01/2018                   DELAWARE           IA   PUBLIC

            TWITTER PHOTOS OF WATER FROM CREEK OUT OF
            BANKS AND FLOODING THE ROADWAY WITH WATER UP
            TO 3 FEET DEEP. CARS ARE STRANDED AND WATER
            APPEARS TO BE SURROUNDING HOUSES NEARBY.

&&

ARG

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 1, 9:41 PM CDTRiver Flood WarningDVNCedar, Jones, Linn15 days
Oct 1, 9:46 PM CDTRiver Flood WatchDVNJackson13 hr
Oct 1, 10:23 PM CDTRiver Flood WarningDVNMuscatine, Scott26 days
Oct 1, 10:23 PM CDTRiver Flood WarningDVNLouisa, Muscatine28 days
Oct 1, 10:40 PM CDTAreal Flood WarningDVNDelaware, Dubuque15 hr
Oct 2, 10:12 AM CDTRiver Flood WarningDVNJackson3 days
Oct 2, 2:21 PM CDTRiver Flood WarningDVNCedar, Johnson, Linn4 days

Nearby

River Flood Warnings in Iowa, 2018Every river flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.